Getting the COVID-19 vaccine offers you ample protection against the virus but can also cause a few non-serious side effects such as fatigue, soreness in the injection site, nausea, chills, or a slight fever, according to the U.S. Centers for Disease Control and Prevention (CDC). Still, other serious side effects were found to be exceedingly rare, such as a blood-clotting reactionBell’s palsy with the Pfizer vaccine, establishing a connection between one patient and the delayed side effect.
The research, which was published in the journal BMJ Case Reports, details the case of a 61-year-old patient who was admitted to the emergency room after he began drooling, lost the ability to close his right eye, and couldn’t move the right side of his forehead about five hours after receiving his first dose of the Pfizer vaccine. After CT scans and blood tests found “nothing of concern,” doctors diagnosed the man with Bell’s palsy—which is the medical term for paralysis of muscles in the face that is most often temporary—and prescribed him steroids that helped to resolve the symptoms completely.
But the report then notes that two days after receiving his second dose, the same patient was admitted to the hospital again with a more severe case of facial palsy on his left side. “The occurrence of the episodes immediately after each vaccine dose strongly suggests that Bell’s palsy was attributed to the Pfizer-BioNTech vaccine, although a causal relationship cannot be established,” Abigail Burrows, MD, the study’s lead author from the Royal Surrey County Hospital NHS Foundation Trust, wrote.
Since the second incident, the study’s authors report that the patient—who they note was overweight, had high blood pressure, high cholesterol, and type 2 diabetes—has almost fully recovered. “The patient has been advised to discuss future mRNA vaccines with [their doctor] on a case-by-case basis, taking into account risk versus benefit of having each vaccine,” they wrote
This is not the first case of Bell’s palsy being reported as a potential side effect of the COVID-19 vaccine. During phase three clinical trials, four volunteers who received the Pfizer-BioNTech mRNA vaccine reported facial paralysis. In addition, three volunteers who took the Moderna vaccine also reported the condition, as well as one person from the trial’s placebo group.
However, some experts caution that there is still insufficient evidence to link the Pfizer vaccine with facial paralysis despite the findings. “Bell’s palsy isn’t all that rare a condition, and it might be a very unfortunate coincidence that the patient had two episodes at those times,” Kevin McConway, emeritus professor of applied statistics at The Open University who was not involved in the study, said in a statement to Newsweek. “I think that a key point is that, even if the Bell’s palsy in this one patient was caused by the vaccine, a single case report can’t tell you anything about how likely Bell’s palsy might be after vaccination.”
The study’s authors also point out that COVID vaccines aren’t the first to be potentially linked to facial paralysis. “In 2004, the inactivated intranasal influenza vaccine was shown to significantly increase the risk of Bell’s palsy and was discontinued,” they concluded. “Increased incidence of Bell’s palsy has also been seen following administration of other influenza and meningococcal vaccines, although a causal link has not been established.”